Colorado, 2024

Wildfire in Colorado, August 1 to 4, 2024

August 1 to 4, 2024 · NWS BOU · 1 event in 1 county or zone

The Stone Canyon Fire started on July 30, 2024 in the Stone Canyon area outside the Town of Lyons.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

The Stone Canyon Fire started on July 30, 2024 in the Stone Canyon area outside the Town of Lyons.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 31, 10:58 PM MST, 1 hour 2 minutes earlier. Its key messages:

  • Hot and dry weather continues, with elevated fire weather conditions across the higher terrain today and tomorrow.
  • Continued hot through Monday, then more normal temperatures after that.
  • Increasing moisture on Friday. Drier Saturday, then better moisture from Sunday onward.
Area forecast discussion, Jul 31, 10:58 PM MST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
Issued by National Weather Service Pueblo CO
1158 PM MDT Wed Jul 31 2024

.KEY MESSAGES...

- Hot and dry weather continues, with elevated fire weather
  conditions across the higher terrain today and tomorrow.

- Continued hot through Monday, then more normal temperatures
  after that.

- Increasing moisture on Friday. Drier Saturday, then better
  moisture from Sunday onward.

&&

.UPDATE...
Issued at 816 PM MDT Wed Jul 31 2024

A few small changes to wind direction was introduced this update
through Thursday morning across the region. Light easterly flow
prevails tonight. Between 10-12 AM MDT, winds are likely to shift
northwest. Similar conditions of light easterly winds will occur
by noon Thursday.

&&

.SHORT TERM /Through Thursday/...
Issued at 238 PM MDT Wed Jul 31 2024

Water vapor imagery shows very dry air across Colorado with a
departing shortwave to the east in Nebraska. Tonight and tomorrow,
there will be a strong ridge of high pressure the will form over
the Four Corners area. At 500 mb, forecast heights are above 600
dm for a good portion of southwest Colorado tomorrow. So this is
an anomalously strong ridge and that will keep the majority of
our area dry tomorrow. At the surface, there will be easterly flow
that will bring in better moisture from Nebraska and Kansas. This
moisture along with the upslope flow may be enough to create a
few showers and storms mainly over the Palmer Divide. Some CAMs
are ambitious about storm development in Elbert and Lincoln
Counties and it appears that is probably overdone. Nonetheless,
strong outflow wind gusts up to 50 mph will be possible with those
storms. In addition, there will be a stray shower or two over the
southern Denver metro. Those could also produce gusty winds up to
35 mph. As for temperatures, highs will be in the upper 90s
across the urban corridor and plains. The smoke will lead to poor
air quality and may decrease the high temperature by a degree or
two.

A full summary of the fire weather conditions is below.

&&

.LONG TERM /Thursday night through Wednesday/...
Issued at 238 PM MDT Wed Jul 31 2024

Models have the upper ridge centered right over Colorado Thursday
night and Friday, then the center of the ridge pushes westward
into eastern Utah on Saturday, then back into central Colorado by
Sunday morning. The flow aloft for the CWA looks to be weak
northwesterly for much of the time.

Concerning moisture, the surface dew point & precipitable water
fields both show an increase in moisture through much of the
atmosphere on Friday, with some drying on Saturday. The QPF fields
are similar, with the best rainfall expected late day Friday.

Thickness fields continue to show above normal temperatures Friday
and Saturday, although the increased moisture should keep them from
getting to record highs.

For the later days, Sunday, through Wednesday, models show the upper
ridge flattening somewhat on Sunday, continuing into next week.
Moisture is pretty decent with rainfall likely over the mountains
all for days and "scattered" coverage over most of the plains.
Temperatures look to remain above normal Sunday and Monday, near
normal on Tuesday, and perhaps below normals by a bit by
Wednesday.

&&

.AVIATION /06Z TAFS through 06Z Friday/...
Issued at 1150 PM MDT Wed Jul 31 2024

VFR conditions will prevail at all TAF sites (KDEN, KAPA, KBJC),
however there will be FU visible with restrictions between 6-10SM.
There is low confidence of VCSH, and possible VCTS at KDEN and
KAPA by later in the evening. If this does occur and moves on
station, it could result in temporary VIS restrictions in
SHRA/TSRA, and gusty outflows with erratic windshifts. Winds will
primarily be influenced by diurnal flow (drainage winds), however
at KDEN and KAPA, winds will become gusty out of the SSE-SSW
later in the evening due to outflows from convection to the south.
-Stewey

&&

.FIRE WEATHER...
Issued at 238 PM MDT Wed Jul 31 2024

There are light east winds on the fires this afternoon with westerly
winds aloft. The east winds will continue into the evening before
light drainage/westerly winds will develop tonight. There is high
confidence in easterly winds developing over the fires tomorrow.
Speeds will be on the lighter side with gusts up to 15 mph
possible. Relative humidity will decrease to around 9 percent
today and the recovery tonight will be very poor. There is
slightly better moisture arriving tomorrow so minimum relative
humidity will be around 15 percent on the fires.

Elsewhere, there will generally be light winds and no critical
fire weather conditions are expected on Thursday. However, minimum
relative humidity will drop to the teens across most areas so
fire ignitions are still possible.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...AD
SHORT TERM.......Danielson
LONG TERM........RJK
AVIATION...099
FIRE WEATHER.....Danielson
Hazardous weather outlook, Jul 31, 10:08 AM MST, 13 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1108 AM MDT Wed Jul 31 2024

COZ030>051-011715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1108 AM MDT Wed Jul 31 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Elevated fire conditions will continue over the higher terrain
today. In addition, there will be elevated fire weather conditions
across the eastern plains as gusts up to 25 mph are possible with
relative humidity as low as 9 percent. Temperatures will be a few
degrees cooler than yesterday. There will be poor air quality due
to smoke in the area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Mostly dry conditions with hot temperatures and smoky skies are
expected to continue through Thursday. A few afternoon and evening
storms will be possible with gusty winds being the main threat.
The chance of late day showers and thunderstorms will return to
the forecast area Friday and continue into next week with
temperatures cooling down a bit.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
August 1, 12:00 AM MST to August 4, 5:00 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

The Stone Canyon Fire started on July 30, 2024 in the Stone Canyon area outside the Town of Lyons. The burned 1,557 acres, destroying five homes and leading to one person’s death.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Wildfire, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County2024-08-01MalePermanent HomeDirect

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197724.